NEW YORK (Reuters Health) – Updated guidelines compiled by an expert panel of cardiologists and gastroenterologists address the issue of a possible drug interaction between proton pump inhibitors and thienopyridine antiplatelet agents, and recommend the combination when it’s medically necessary.
“Clinical decisions regarding concomitant use of PPIs and thienopyridines must balance overall risks and benefits, considering both CV and GI complications,” according to the consensus statement published online in the Journal of the American College of Cardiology. It’s also co-published in the American Journal of Gastroenterology and in Circulation.
The goal of the panel was “to provide clinicians with a pragmatic evidence-based approach for safer prescribing of antiplatelet drugs, especially among patients in whom the risk-benefit ratio requires a careful assessment,” Dr. Neena S. Abraham, of Baylor College of Medicine and the Chair of the writing committee, said in a statement.
The organizations’ guidelines issued in 2008 recommended simultaneous prescription of a PPI with antiplatelet therapy in high-risk patients. “The flurry of conflicting data published following the 2008 Expert Consensus Document left many practitioners confused,” Dr. Abraham commented. “However, much of the published data used results of platelet function tests as surrogate markers of cardiovascular risk.”
The consensus statement says that it has not been established that changes in these surrogate endpoints represent clinically meaningful differences.
It continues, “PPIs are prescribed together with antiplatelet drugs for one reason – to reduce the increased risk of GI complications caused by antiplatelet drugs.”
The recommendations indicate that “PPIs are appropriate in patients with multiple risk factors for GI bleeding who require antiplatelet therapy.” On the other hand, PPIs are not recommended “for patients at lower risk of upper GI bleeding, who have much less potential to benefit from prophylactic therapy.”
Nonetheless, the panel notes that there are “many gaps in knowledge” about these issues. The authors call for clinical trials of strategies to reduce the risk of GI bleeding in patients with cardiovascular disease on antiplatelet therapy.
“Finally,” they add, “we need to evaluate the effect on clinical outcomes of dosing schedules that minimize simultaneous exposure to high levels of a PPI and a thienopyridine.”
J Am Coll Cardiol 2010;56.